MAUDE Adverse Event Report: COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC COPE NITINOL MANDRIL WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Kinked (1339)
Health Effect - Clinical Code Perforation (2001)
Date of Event 02/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510k status: preamendment.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that during the placement by an intern, the cope nitinol mandril wire guide, into the right arm, it was discovered that the wire guide kinked 2 cm from the extremity; the guide wire perforated the patient's vein.The radiologist reportedly had to open another wire guide to continue the procedure.The wire had been inserted through and removed from an access needle.Additional procedures were reportedly not required as a result of the issue.No further information could be provided by the customer.The complaint device is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
The device was returned and the file was reopened to reflect the new information from the device investigation findings.Investigation ¿ evaluation: a visual inspection/dimensional verification of the returned device were conducted during the investigation.The wire guide was returned in a used and damaged condition.The only surface damage noted was a kink approximately 2cm from the distal tip.The proximal and distal solders were intact.No elongation was noted, even upon pulling portions of the wire length-wise.It is unclear how the wire guide could have kinked by advancing rather than withdrawing, and whether the failure could be described as a kink.If the introducer needle did not fully pierce the subcutaneous tissue, it is possible that the wire guide kinked upon leaving the occluded introducer needle lumen, causing damage to nearby blood vessels.However, it was also mentioned that the wire guide was withdrawn through the needle.The ifu label warns against this action as it has a tendency to cause the wire guide to break.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined as cause traced to user (failure to follow instructions).The customer is to receive a letter of the investigation findings.The appropriate personnel were notified.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.
 
Event or Problem Description
No new event description information to report at this time.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Additional information: after further review of the record, it was determined that it should be noted the event occurred in the patient's basilic vein.Also, additional information was received that clarified the doctor damaged the guide wire during manipulation through the needle after advancing it through the needle.Investigation - evaluation: a review of the complaint history, device history record, drawing, labeling (caution label), manufacturing instructions, quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation was performed.The device manufacturing record was reviewed and no notable gaps in production or processing controls were noted.A review of the device history record was performed and found two relevant instances of nonconformances in the device¿s lot (8283819).These nonconformances are unrelated however because these devices are inspected 100% and the noted nonconforming devices were scrapped during quality control.It should be noted there were no other reported complaints for this lot number.It is unclear how the wire guide could have kinked by advancing rather than withdrawing, and whether the failure could be described as a kink.If the introducer needle did not fully pierce the subcutaneous tissue, it is possible that the wire guide kinked upon leaving the occluded introducer needle lumen, causing damage to nearby blood vessels.However, it was also mentioned that the wire guide was withdrawn through the needle.The label warns against this action as it has a tendency to cause the wire guide to break.Based on the information provided, no product returned and the results of our investigation, the possible root cause is attributed to product use or handling related (user technique).We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
COPE NITINOL MANDRIL WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7327597
Report Number1820334-2018-00605
Device Sequence Number16545664
Product Code DXQ
UDI-Device Identifier00827002084278
UDI-Public(01)00827002084278(17)221025(10)8283819
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPMG-18SP-60-COPE-NT
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2018
Initial Date Received by Manufacturer 02/16/2018
Supplement Date Received by Manufacturer05/25/2018
08/15/2018
Initial Report FDA Received Date03/09/2018
Supplement Report FDA Received Date06/21/2018
09/17/2018
Patient Sequence Number1